Your liver is responsible for metabolizing or detoxifying all of the foreign substances that enter your bloodstream through your intestine. Carbohydrates, proteins, fats, phytonutrients and dietary contaminants are among the various compounds your liver encounters and processes on a daily basis. The medications you take present a particular challenge for your liver, for many of these agents are derived from synthetic molecules that are not normally found in your diet. Pain medications are among the most widely used pharmaceuticals, and many of them can cause liver injury and trigger the release of liver enzymes.
Your liver’s cells are biological processing plants, each of which is endowed with an array of enzymes that catalyze the chemical reactions necessary for the organ’s function. Whenever your liver is damaged – infections, toxins, medications, autoimmune diseases and cancer are common causes – its cells’ membranes break down, and their enzymes are released into your circulation. Blood tests for liver enzyme levels are among the most sensitive indicators of liver cell injury, according to “The Merck Manual of Diagnosis and Therapy.”
Nonsteroidal anti-inflammatory drugs, or NSAIDs, are widely available in both prescription and over-the-counter formulations in the United States. Agents such as aspirin, ibuprofen, naproxen, celecoxib and their relatives are used to treat arthritis, headaches, fevers, acute injuries and a variety of other inflammatory conditions. A November 2003 review in the British journal “QJM” reported that all NSAIDs can cause liver injury, liver enzyme elevation and even liver failure. With most NSAIDs, liver damage can occur even when you take them at recommended doses. However, aspirin’s ability to cause liver injury is directly related to its dosage, so lower doses are less likely to cause elevated liver enzymes.
Acetaminophen, also known as Tylenol, is an “intrinsic” liver toxin, meaning it stresses your liver’s metabolic capacity at nearly any dose. Alcohol and aspirin are also intrinsic liver toxins. Your liver is usually capable of handling such substances when they are taken in smaller amounts, but moderately high doses over long periods of time can cause chronic liver enzyme elevation, and massive doses can cause acute liver failure. Acetaminophen is particularly troublesome in this regard, as it is available over the counter and it has been widely marketed as safe, which leads many people to believe it is safe at any dose. Furthermore, acetaminophen is frequently combined with narcotics in prescription pain medications; liver damage due to overdoses of these preparations is caused by their acetaminophen content rather than the narcotics they contain.
Liver toxicity – usually manifested by elevated liver enzymes – is one of the troublesome side effects of pain medications, and many pain medications, whether prescription or over-the-counter, have been linked to liver damage. Narcotics themselves are not usually associated with liver injury, but they are often combined with other agents, such as acetaminophen or NSAIDs, that do cause liver damage. Your risk for liver injury from a pain medication increases if you take more than one medication, use alcohol or have a medical condition — such as chronic hepatitis or fatty liver disease — that places additional stress on your liver. Take all pain medications as directed, and consult your doctor if you think you are having a problem with any drug.
- “The Merck Manual of Diagnosis and Therapy, 18th Edition: Testing for Hepatic and Biliary Disorders”; Mark H. Beers, M.D., Editor-in-Chief; 2006
- “QJM”; Hepatocellular Damage from Non-Steroidal Anti-Inflammatory Drugs; N. O’Connor, et al.; November 2003
- “American Journal of Medicine”; Hepatotoxicity of Non-Narcotic Analgesics; K.G. Tolman; July 1998